Hospice Morphine Myths
Many fears surround the use of pain medication in terminal patients, especially when they near the end of life, and even more so when the pain medication is morphine. Family members and caregivers fear the use of the medication may prematurely cause death or addiction. Maintaining comfort for dying patients is of the utmost importance and it is easier to prevent pain than to relieve it. All opiates can cause nausea, drowsiness and/or constipation. Generally, as the dying person’s body adjusts to the medication, the majority of side effects decrease or go away. A common side effect that frequently stays with patients is constipation, this can be managed through the use of laxatives.
Studies show, and experts agree that the risk of opioid addiction in dying patients is quite low. A brain sensing pain reacts to opioid use differently than a brain sensing no pain.
Likewise, studies show that when pain is well managed with appropriate use of pain medications, including opiates, people live longer vs. people with the same condition whose pain was not controlled. Most experts also agree that it is unlikely that opiate use, including morphine, leads to a faster death.
Below, a hospice nurse will share his story on a family’s fear to use morphine:
Martha was a 76 year old female on hospice services with stage IV lung cancer. Martha had 4 children, all of whom were very involved with her care. Throughout her time with hospice, Martha’s decline was slow and steady. She was noted for always looking perfectly polished. I received a call from her son one day who was alarmed, stating that she just wasn’t herself. I told him I would come out to check on her right away. I arrived to the home, where the patient was sitting in her recliner, she looked tired as she sat in her bathrobe, she offered a smile but I could sense grimace in her face. After completing my assessment the patient disclosed that her pain was getting worse. Over the next week hospice discussed pain medications with the patient and family. The level of pain had diminished some, but the patient was still uncomfortable. I discussed the use of morphine with the family who said absolutely not. After many lengthy discussions with the family over the next 2 days, the family finally agreed to try it as the patient’s pain continued to worsen. The first night the patient took the morphine she slept, and she slept well. She continued sleeping well past her typical 6am wakeup. At this point the son called me, panicked, “something is wrong!” he exclaimed. I talked with him on the phone as I began to drive to see the patient. Her vital signs were all within normal range and she looked peaceful. We held a lengthy discussion and it came out that the patient had been tossing and turning in her sleep for the past few weeks. We discussed that yes the patient had a slight decline, but that without her being able to sleep because of her pain, she needed a good night of sleep. The son was still hesitant. I called the family the next morning who said the patient was up and looked much better. The patient continued to use morphine for the next few months while she remained on services.
N. (2014, March). End of Life. Retrieved February 09, 2017, from https://nihseniorhealth.gov/endoflife/addressingpain/01.html